Alert archive / Texas / Flash Flood Warnings in 2002

Flash Flood Warning 18, NWS Fort Worth, TX

April 7, 2002Dallas County, Texas

NWS Fort Worth, TX issued this flash flood warning at Apr 7, 2002, 3:01 PM CDT for Dallas County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2002, 3:01 PM CDT (20:01 UTC)
Expired
Apr 7, 2002, 6:00 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Dallas County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 50 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.0 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 368 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
553 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 072001
FFWFTW
TXC113-072300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
258 PM CDT SUN APR 7 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DALLAS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 600 PM CDT.

* AT 258 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED STRONG     
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER CENTRAL AND EASTERN        
  TARRANT COUNTY MOVING EAST AT 25 MPH. RAINFALL RATES OF 2 TO 3     
  INCHES PER HOUR WILL CAUSE FLASH FLOODING OF URBAN AND LOW LYING   
  AREAS. 

* LOCATIONS IN THE WARNING INCLUDE ADDISON...CARROLLTON...CEDAR      
  HILL...COCKRELL HILL...COPPELL...DALLAS...DESOTO...DUNCANVILLE...  
  FARMERS BRANCH...HIGHLAND PARK...HUTCHINS AND LANCASTER

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3297 9701 3257 9701 3258 9660 3300 9667

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 7, 1:10 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 7, 1:10 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD AVIATION DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
110 PM CDT SUN APR 7 2002

...PUBLIC DISCUSSION
WE HAVE UPDATED THE HAZARDOUS AND THE ZONES.  THE MOST SIGNIFICANT
TORNADO THREAT IS WITHIN THE REDEFINED MODERATE RISK...INCLUDING
AREAS GENERALLY WEST OF A JACSKBORO...WEATHERFORD...MERIDIAN...
COPPERAS COVE LINE.  WE HAVE INCLUDED ISOLATED TORNADOES IN THE
ZONES FOR THIS GENERAL AREA.  SOME OF THESE TORNADOES COULD BE QUITE
STRONG...ESPECIALLY THIS AFTERNOON AND EARLY EVENING.  THIS DOES NOT
PRECLUDE CHANCES FOR TORNADOES FURTHER EAST...ESPECIALLY NEAR THE
WARM FRONT FROM GENERALLY THE WACO AND TEMPLE AREAS EASTWARD.
HOWEVER...THE GREATEST THREAT TONIGHT...EAST OF INTERSTATE 35...MAY
WELL BECOME BOW ECHOES AND SEVERE WIND/HAIL STORMS.  THE FLASH FLOOD
THREAT CONTINUES THROUGH TONIGHT.

26

...AVIATION DISCUSSION...
LATEST OBS FROM DALLAS AREA AIRPORTS INDICATE THAT VISIBILITIES HAVE
DROPPED TO 1-2 SM AS DEWPOINTS CONTINUE TO SLOWLY INCREASE IN THE
COOL AIRMASS NORTH OF THE WARM FRONT.  EXPECT LOW VISIBILITIES AND
OVC AT 005-010 TO PERSIST THROUGHOUT THE REMAINDER OF THE AFTERNOON
AND EVENING.  THUNDERSTORM POTENTIAL WILL INCREASE THIS AFTERNOON AS
CONVECTION DEVELOPS TO THE SOUTHWEST OF THE AREA AND MOVES
NORTHEAST.  WILL CARRY TSRA IN THE TAFS FROM 07/20Z THROUGH 08/09Z.
GRADUAL CLEARING IS EXPECTED ON MONDAY MORNING AS DRY AIR MOVES INTO
REGION FROM THE SOUTHWEST.  SURFACE WINDS WILL REMAIN FROM THE SSE
AT 10-20 KNOTS THROUGHOUT THE PERIOD.

65/DD

.FWD...FLASH FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES
TXZ091>095...TXZ102>107...TXZ117>123...TXZ131>135...TXZ144>148...TXZ1
57>162...TXZ174>175.

In the hours before

Special weather statement, Apr 7, 12:09 PM CDT, 2 hours 52 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-072100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
1209 PM CDT SUN APR 7 2002

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING...ALONG AND WEST OF A LINE FROM JACKSBORO...TO WEATHERFORD
...MERIDIAN...AND COPPERAS COVE.  THIS INCLUDES BRECKENRIDGE...
MINERAL WELLS...STEPHENVILLE...HAMILTON...COMACNHE... EASTLAND
...GOLDTHWAITE..AND LAMPASAS.

FURTHER EAST...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR
THE REMAINDER OF NORTH CENTRAL TEXAS.

WITHIN THE MODERATE RISK AREA...THERE IS A SIGNIFICANT RISK OF
SUPERCELL THUNDERSTORMS...CONTAINING LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES. A FEW OF THE TORNADOES COULD BE
SIGNIFICANT.  THE MAIN THREAT OF TORNADOES WILL BE THROUGH EARLY
EVENING.

BY MID-EVENING...SEVERE STORMS WILL SPREAD RAPIDLY TO THE
EAST...AFFECTING AREAS MAINLY EAST OF INTERSTATE 35.  MOST OF THESE
STORMS WILL BE SLIGHTLY ELEVATED IN NATURE...THUS NOT AS LIKELY TO
BE TORNADIC.  HOWEVER...THEY COULD INCLUDE BOW ECHO STORMS AND HIGH
PRECIPITATION SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS. AN
ISOLATED TORNADO COULD OCCUR WITH THESE STORMS.

SPOTTERS WILL BE ACTIVATED WEST OF INTERSTATE 35 THIS AFTERNOON AS
STORMS DEVELOP.  SPOTTER ACTIVATION IS MORE LIKELY EAST OF
INTERSTATE 35 AFTER DARK.

IN ADDITION...THERE IS A THREAT OF FLASH FLOODING THROUGH TONIGHT...MAINLY
EAST OF A LINE FROM BOWIE...TO WEATHERFORD...AND GATESVILLE.

THIS IS A DANGEROUS SEVERE WEATHER EVENT...ESPECIALLY WITHIN THE
MODERATE RISK AREA.  NORTH TEXAS RESIDENTS AND TRAVELERS SHOULD
LISTEN TO TV...COMMERCIAL RADIO...OR NOAA WEATHER RADIO FOR FURTHER
INFORMATION.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 1:42 PM CDTFlash Flood WarningFWDJohnson, Tarrant3 hr
Apr 7, 3:47 PM CDTFlash Flood WarningFWDCollin, Denton, Grayson3 hr
Apr 7, 4:20 PM CDTTornado WarningFWDYoung55 min
Apr 7, 4:32 PM CDTSevere Thunderstorm WarningFWDEastland, Stephens58 min
Apr 7, 4:45 PM CDTFlash Flood WarningFWDTarrant2 hr
Apr 7, 5:14 PM CDTSevere Thunderstorm WarningFWDYoung46 min
Apr 7, 5:31 PM CDTSevere Thunderstorm WarningFWDJack59 min
Apr 7, 5:45 PM CDTSevere Thunderstorm WarningFWDPalo Pinto60 min
Apr 7, 6:17 PM CDTTornado WarningFWDJack43 min
Apr 7, 6:23 PM CDTSevere Thunderstorm WarningFWDParker67 min
Apr 7, 6:24 PM CDTSevere Thunderstorm WarningFWDMontague51 min
Apr 7, 6:33 PM CDTSevere Thunderstorm WarningFWDWise57 min

Nearby

Flash Flood Warnings in Texas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.